|trizivir or trizivir plus viramune
May 15, 2004
Last month, blood tests show a blip 50 instead of less than 40 on trizivir alone after being undetectable for 2 years. My doctor recommended adding viramune to preclude possible resistance with trizir alone. Please advise!
Response from Dr. Sherer
The use of trizivir alone has recently been shown to be less successful at controlling viral replication than three drug regimens containing efavirenz after 48 weeks. For this reason, many physicians are following patients on trizivir alone more closely, and they are suggesting changing the regimen or supplementing it, as in your case, at an earlier time when there is evidence of virologic failure.
Some physicians have reacted to the recent trizivir studies by adding an additional drug to trizivir, even in the absence of evidence of virologic failure.
However, it is not clear, yet, that your situation qualifies as 'virologic failure'. We know that occassional blips, i.e. viral loads between 40 and 1,000, are common with all ART regimens, and the majority are followed by viral loads back below detection. The occurrence of a blip is not associated with a greater risk of virologic and clinical regimen failure.
In all likelihood, your doctor will repeat the CD4 cell count and viral load while you are considering this option, to determine whether this was a single blip of little consequence, or a trend upwards, in which case it may constitute virologic failure.
Nevirapine is one pill twice daily, so it fits well with your current trizivir schedule, and would give you a regimen of two pills twice daily. The main side effects are rash in 25-30% of patients, most of which is easily managed and self-limiting, though it can be severe in 1-2% of patients, and hepatitis, which is mild in most cases, and rarely severe.
My advice is to discuss the above issues with your doctor. If there is evidence of virologic failure, there are a number of regimen alternatives from which to choose.
Sustiva (EFV) and Combivir (AZT/3TC) Timing
used to stop meds, but cd4 goes up , why?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.